Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 112, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 10, 2020, 6:15 PM EDT for 5 counties in Indiana. It was in force for 30 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 6:15 PM EDT (22:15 UTC)
- Expired
- Aug 10, 2020, 6:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Carroll County, IN, Clinton County, IN, Howard County, IN, Tippecanoe County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 84 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 6:18 PM EDT | TSTM WND GST 63 | Lafayette, IN | |
| Aug 10, 6:28 PM EDT | HAIL 0.25 | Lafayette, IN | |
| Aug 10, 6:30 PM EDT | TSTM WND GST 65 | 4 Se Burrows, IN | |
| Aug 10, 6:46 PM EDT | TSTM WND DMG | 2 Sw Lafayette, IN | FIFTY HOMES OR BUSINESSES WITHOUT POWER. REPORTED FROM DUKE ENERGY. |
| Aug 10, 6:51 PM EDT | TSTM WND DMG | Rossville, IN | TWO HUNDRED AND TWO HOMES OR BUSINESSES WITHOUT POWER ACCORDING TO DUKE ENERGY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 4:26 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1597 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
670
WUUS53 KIND 102215
SVRIND
INC015-023-067-157-159-102245-
/O.NEW.KIND.SV.W.0112.200810T2215Z-200810T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
615 PM EDT Mon Aug 10 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Carroll County in north central Indiana...
Tippecanoe County in west central Indiana...
Clinton County in central Indiana...
Western Howard County in central Indiana...
Western Tipton County in central Indiana...
* Until 645 PM EDT.
* At 614 PM EDT, a severe thunderstorm was located 8 miles east of
Lafayette, moving east at 55 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Lafayette, Kokomo, Frankfort, West Lafayette, Tipton, Delphi,
Flora, Rossville, Shadeland, Dayton, Mulberry, Russiaville,
Kirklin, Colfax, Camden, Clarks Hill, Sharpsville, Burlington,
Michigantown and Kempton.
This includes Interstate 65 between mile markers 151 and 176.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm may occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4069 8652 4069 8637 4056 8637 4056 8607
4022 8604 4022 8624 4018 8624 4018 8670
4021 8670 4022 8709 4072 8664 4072 8652
TIME...MOT...LOC 2214Z 274DEG 47KT 4042 8671
HAIL...<.75IN
WIND...70MPH
$$
Puma1 follow-up statement
938
WWUS53 KIND 102235
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
635 PM EDT Mon Aug 10 2020
INC015-023-067-157-159-102245-
/O.CON.KIND.SV.W.0112.000000T0000Z-200810T2245Z/
Carroll IN-Tippecanoe IN-Clinton IN-Howard IN-Tipton IN-
635 PM EDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR CARROLL...SOUTHERN TIPPECANOE...CLINTON...WESTERN HOWARD AND
WESTERN TIPTON COUNTIES...
At 635 PM EDT, a severe thunderstorm was located 8 miles northeast of
Frankfort, moving east at 65 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Lafayette, Kokomo, Frankfort, Tipton, Delphi, Flora, Rossville,
Shadeland, Dayton, Mulberry, Russiaville, Kirklin, Colfax, Camden,
Clarks Hill, Sharpsville, Burlington, Michigantown, Kempton and
Indian Heights.
This storm is producing power outages.
This includes Interstate 65 between mile markers 151 and 174.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4069 8652 4069 8637 4056 8637 4056 8607
4022 8604 4022 8624 4018 8624 4018 8670
4021 8670 4022 8709 4043 8687 4054 8666
4072 8664 4072 8652
TIME...MOT...LOC 2235Z 273DEG 55KT 4038 8640
HAIL...<.75IN
WIND...70MPH
$$
PumaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 5:18 PM EDT, 57 minutes earlier.
Area forecast discussion, Aug 10, 5:18 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 518 PM EDT Mon Aug 10 2020 .UPDATE... Mesoscale Section Included in this AFD issuance. .SYNOPSIS... Issued at 340 PM EDT Mon Aug 10 2020 Severe weather is likely this evening with the main threat being damaging winds across the region. An unsettled pattern remains for much of the forecast period leading to daily chances for rain and storms. && .MESOSCALE /5PM through 7PM/... Issued at 512 PM EDT Mon Aug 10 2020 Satellite mesoscale sector setup this afternoon over the cornbelt of Illinois/Indiana showing the line of intense convection moving east across Northeast Illinois and stretching Southwest through Central Illinois. The forward propagation of this line appears to be trying to turn southeast, where a scattered cumulus field exists. Surface observations across Central Indiana at 5PM are becoming more uniform with considerable low-level atmospheric moisture present, especially within the 0-1KM layer where added evapotransporation is taking place. Dewpoints have pushed well into the 70s, with winds veering more to the southwest. Gusts are starting to creep up as well, ranging between 15 to 20 kts at times with some tightening in the pressure fields taking place. Guidance soundings suggest considerable amount of energy within the convective layer this afternoon will slowly diminish as the evening progresses; however, still robust convective potentional as the line of severe weather pushes east towards Indiana. Thermal soundings are rather steep as well, which will further aid in convective maintenance throughout this evening across Central Indiana. The cold pool production remains to be of concern with this intense convective line, coupled with the extremely unstable atmosphere over Central and Northcentral Indiana, that as the convective system progresses east the dominant feature will be widespread intense wind. Severe winds in excess of 80mph is common with atmospheric conditions similar to what is present over Central and Northern Indiana this evening. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 338 PM EDT Mon Aug 10 2020 ...Significant Severe Weather with Widespread Damaging Winds to Impact central Indiana This Evening... After the stormy start to the morning for some...skies had cleared across central Indiana. With deep moisture and strong heating... temperatures have shot up into the mid and upper 80s over much of the forecast area as of 19Z. Low 90s had developed along the Wabash Valley. With oppressive dewpoints ranging from the mid 70s to near 80...heat indices were in the 90s and low 100s currently. The focus for the next several hours is on a high confidence...high impact derecho with widespread damaging winds that began early this morning in the northern Plains and now sits in eastern Iowa and western Illinois. The amount of observed wind reports in excess of 90 mph from this complex over Iowa is for lack of a better term... alarming. The airmass this afternoon has the feel of a capped powder keg and mesoanalysis shows that SBCAPEs have surged since late morning...and are now in excess of 5000 j/kg. With a few more hours of heating...these values are likely to only increase ahead of the approaching convective complex. In addition...mid level lapse rates have increased to near 8 C/km immediately downwind of the derecho and now into our western counties. The complex has a well developed cold pool that will keep its engine running for the next several hours. In an nutshell...the airmass downstream of the convective complex supports a continued high confidence in severe weather across northern and central Illinois and by this evening...across the forecast area as the complex is likely to pivot and follow the theta- e ridge and instability gradient right into central Indiana. All severe threats are on the table but clearly...the damaging wind concerns are greatest considering what has already taken place...a strengthening westerly low level jet and the amount of instability already in place across the area. Timing for greatest impacts will be from northwest to southeast from 22Z through 02-03Z. In addition to the severe weather concern... flooding will become a threat...particularly in areas that saw 1-2 inches this morning. Also...derechos tend to be prolific lightning producers and the approaching convective cluster certainly appears to be just that. Should see convection diminish in coverage after midnight...although the presence of the westerly 850mb jet at least initially in the overnight may enable a backbuilding component to convection. Will maintain chance pops through the overnight although the greater risk for rain is the first half of the night. Temps...did not stray from NBM guidance too much as lows should fall back into the upper 60s and lower 70s overnight in wake of the convective complex. && .SHORT TERM /Tomorrow through Thursday/... Issued at 340 PM EDT Mon Aug 10 2020 The area will wit under an unsettle pattern for the short term as a couple of disturbances move overhead. This will lead to daily chances of scattered rain and storms. Best PoPs at the moment are for late tomorrow through Wednesday... could possibly see a weak surface low pass through bringing in the rain. Temperatures look to be near to slightly above normal with highs in the mid 80s and lows in the upper 60s. && .LONG TERM /Thursday Night through Monday/... Issued at 340 PM EDT Mon Aug 10 2020 A couple of disturbances look to impact the area in the long term, prompting daily rain chances. Models show a cold front passing through the area sometime Sunday to Monday... should get a better idea on timing as it gets closer. Temperatures will be near normal. Largely accepted guidance as it looked reasonable. && .AVIATION (Discussion for the 102100Z TAF Update)... Issued at 425 PM EDT Mon Aug 10 2020 Added gusts to KIND winds to match recent trends. Left timing of convection alone for now but will continue to watch for later refinements. Previous discussion follows.... ...Severe storms this evening may cause significant impacts to terminal operations... Skies had largely cleared after the convection earlier this morning. Focus though now has shifted to a convective cluster over Iowa that has a history of widespread damaging winds. This cluster will continue to track southeast through the afternoon and is expected to sweep through central Indiana this evening. With higher confidence in wind impacts with the storms...have introduced 2 hour tempo groups with 40kt gusts from the northwest at and sub IFR conditions within the convection at all terminals. It should be noted that these wind values may need to be raised later this afternoon. Convection should be through the terminals by late evening...but additional storms are possible overnight before conditions improve on Tuesday morning. May see lingering MVFR ceilings into Tuesday morning before clouds mix out. Outside of the storms...winds && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...KH MESOSCALE...Beach NEAR TERM...Ryan SHORT TERM...KH LONG TERM....KH AVIATION...Ryan/50
Hazardous weather outlook, Aug 10, 2:44 PM EDT, 3 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 244 PM EDT Mon Aug 10 2020 INZ021-028>031-035>049-051>057-060>065-067>072-111845- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 244 PM EDT Mon Aug 10 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Severe thunderstorms expected this evening. Hazards: Widespread damaging winds likely, frequent lightning, and heavy rain that may lead to localized flooding. Timing: Primarily 6 to 11 PM. A second wave of storms may produce primarily heavy rain across southwestern portions of central Indiana after 3 AM. Discussion: An approaching cold front has produced an extremely strong line of severe thunderstorms to our northwest. This line of storms is expected to move across portions of central Indiana in the 6 to 11 PM time frame, with widespread damaging winds likely. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Outlook: Periodic thunderstorms are possible each day. Lightning and heavy rain are possible with any thunderstorm. Discussion: A front will linger in the area through the week, keeping chances for thunderstorms in the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. .STORM MOTION STATEMENT... Storm motion is expected to be from the west northwest at 50-55 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Aug 10, 6:02 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
602 PM EDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG 1 SSW GESSIE 40.07N 87.51W
08/10/2020 VERMILLION IN CO-OP OBSERVER
GUST FRONT AHEAD OF APPROACHING LINE HAS
APPARENTLY KNOCKED OUT ELECTRIC POWER.
CURRENTLY ESTIMATED WINDS AT 30-40 MPH AT
THE OBSERVING SITE.
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:34 AM EDT | Areal Flood Advisory | IND | Boone, Hamilton, Hancock, Hendricks, Johnson, Marion and 1 more | 3 hr |
| Aug 10, 5:27 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Fountain, Tippecanoe, Warren | 48 min |
| Aug 10, 5:49 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Vermillion, Warren | 41 min |
| Aug 10, 6:27 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery | 48 min |
| Aug 10, 6:42 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard, Tipton | 48 min |
| Aug 10, 7:04 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Marion | 41 min |
| Aug 10, 7:15 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Johnson, Marion, Morgan, Owen, Putnam | 60 min |
| Aug 10, 7:19 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Henry, Madison | 26 min |
| Aug 10, 7:34 PM EDT | Severe Thunderstorm Warning | IND | Brown, Greene, Jackson, Monroe, Owen | 56 min |
| Aug 10, 7:36 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Madison, Marion | 24 min |
| Aug 10, 7:50 PM EDT | Areal Flood Advisory | IND | Brown, Hendricks, Johnson, Marion, Morgan | 115 min |
| Aug 10, 7:55 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Johnson, Marion, Morgan, Rush, Shelby | 50 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.